Pennsylvania, 2002Flooding in Pennsylvania, March 26, 2002
March 26, 2002 · NWS PBZ · 8 events in 8 counties and zones
5 inches of rain over relatively saturated ground produced widespread small stream flooding across western Pennsylvania on the 26th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another 1.0 to 1.5 inches of rain over relatively saturated ground produced widespread small stream flooding across western Pennsylvania on the 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 26, 10:53 AM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 26, 10:53 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1053 AM EST TUE MAR 26 2002
ISSUED ZONE UPDATE FOR FIRST PERIOD WORDING AND FLOOD WATCH. IN THE
WATCH AREA WE ARE RIGHT AROUND THE 3HR FFG. RECD CALL OF SOME SMALL
STREAMS RUNNING BANKFULL IN WASHINGTON COUNTY.
FFA IS OUT TIL 4 PM TUESDAY.
.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR TUESDAY FOR ZONES OHZ059...OHZ068>069.
PA...FLOOD WATCH FOR TUESDAY FOR ZONES PAZ029...PAZ031.
WV...FLOOD WATCH FOR TUESDAY FOR ZONES WVZ003>004...WVZ012...
WVZ021>022.
In the hours before
Special weather statement, Mar 26, 10:07 AM EST, 2 hours 13 minutes before
WVZ001>004-012-021>023-041-261900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1007 AM EST TUE MAR 26 2002
...WEST VIRGINIA ALL HAZARDS DRILL...
THIS IS AN ALL HAZARDS DRILL FOR THE STATE OF WEST VIRGINIA. AT THIS
TIME...SCHOOLS...BUSINESSES...LAW ENFORCEMENT AND STATE AGENCIES SHOULD
CONDUCT THEIR EXERCISES. THIS ALL HAZARDS DRILL COULD BE USED TO
SIMULATE A FLASH FLOOD...SEVERE THUNDERSTORM...TORNADO...HAZARDOUS
MATERIALS EVENT OR ANY OTHER EVENT.
FOLLOW YOUR PREPAREDNESS PLANS. IF PROBLEMS ARISE...NOW IS THE TIME TO
MAKE THE APPROPRIATE CHANGES. IF YOU DO NOT HAVE AN EMERGENCY ACTION
PLAN...NOW IS THE TIME TO DEVELOP ONE.
THANK YOU FOR YOUR PARTICIPATION.
Flood, Greene
- When
- March 26, 12:20 PM EST to 2:30 PM EST
- Where
- Greene forecast zone
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.854, -80.223 (the zone’s center; the record gives no point)
Several small streams rose out of their banks, producing minor road flooding south of Waynesburg.
Flood, Westmoreland
- When
- March 26, 1:40 PM EST to 6:30 PM EST
- Where
- Westmoreland forecast zone
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
Flood, Indiana
- When
- March 26, 1:40 PM EST to 6:30 PM EST
- Where
- Indiana forecast zone
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
Flooding closed portions of State Highway 217 between Breinizer to just north of Blairsville.
Flood, Washington
- When
- March 26, 2:20 PM EST to 9:00 PM EST
- Where
- Washington forecast zone
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.189, -80.248 (the zone’s center; the record gives no point)
Chartiers Creek rose out of its banks, producing basement flooding. West Pike Street in Canonsburg was also closed due to flooding. Several other reports of minor flooding were received from across the county, including Ellsworth and Carroll Township.
Flood, Butler
- When
- March 26, 2:30 PM EST to 7:00 PM EST
- Where
- Butler forecast zone
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.912, -79.913 (the zone’s center; the record gives no point)
Little Buffalo Creek rose out of its banks in the Marwood area.
Flood, Fayette
- When
- March 26, 2:30 PM EST to 7:00 PM EST
- Where
- Fayette forecast zone
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
Jennings Run Creek rose out of its banks.
Flood, Armstrong
- When
- March 26, 2:30 PM EST to 7:00 PM EST
- Where
- Armstrong forecast zone
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.812, -79.464 (the zone’s center; the record gives no point)
Buffalo Creek rose out of its banks in the Boggsville area. Several other small streams also rose out of their banks across the county.
Flood, Allegheny
- When
- March 26, 2:30 PM EST to 7:00 PM EST
- Where
- Allegheny forecast zone
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.469, -79.981 (the zone’s center; the record gives no point)
Lowries Run Creek rose out of its banks, flooding Camp Horne and Harmony Roads. Several other small streams also rose out of their banks across the county.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Ohio, March 26, 2002$3.5 million · 24 events
- Lightning Strike in North Carolina, March 26, 2002$220,000 · 1 event
- Winter Storm in Vermont, March 26 to 27, 2002$70,000 · 5 events
- Winter Storm in New York, March 26, 2002$62,000 · 6 events
- Lightning Strike in Georgia, March 26, 2002$75,000 · 1 event
- Winter Storm in Vermont, March 26 to 27, 2002$60,000 · 4 events
- Lightning Strike in Louisiana, March 26, 2002$65,000 · 1 event
- Winter Weather in New York, March 26, 2002$50,000 · 5 events
- Damaging Wind in Louisiana, March 26, 2002$60,000 · 1 event
- Ice Storm in New York, March 26, 2002$40,000 · 7 events
- Lightning Strike in Louisiana, March 26, 2002$50,000 · 1 event
- Winter Storm in New York, March 26, 2002$30,000 · 3 events